California, 2009

Wildfire in California, August 26 to 31, 2009

August 26 to 31, 2009 · NWS LOX · 1 event in 1 county or zone

The Station Wildfire started on August 26th in the mountains of Los Angeles County in the Angeles National Forest. The fire burned intensely into the middle of September.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The Station Wildfire started on August 26th in the mountains of Los Angeles County in the Angeles National Forest. The fire burned intensely into the middle of September. When the fire was contained, it had burned over 160,000 acres and destroyed numerous homes. In addition, two Los Angeles County firefighters were killed when evacuating their fire station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 26, 1:15 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 26, 1:15 PM PST, 2 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
215 PM PDT WED AUG 26 2009

.SYNOPSIS...
HIGH PRESSURE IS OVER THE REGION PRODUCING HIGH TEMPERATURES THROUGH
THE WEEK...WITH VERY LOW HUMIDITIES. TRIPLE DIGIT TEMPERATURES CAN
BE EXPECTED IN THE INLAND AREAS. OVERNIGHT PATCHY LOW CLOUDS AND FOG
WILL BE ON THE DECREASE THROUGH FRIDAY.

&&

.SHORT TERM (TODAY-SATURDAY)...
THE FORECAST THROUGH FRI CAN BE DESCRIBED AS HOT HOT AND HOTTER.
TEMPS TODAY HAVE SURGED UP 5 TO 10 DEGREES FROM YESTERDAY...WITH A
NUMBER OF VALLEY SPOTS ALREADY IN THE TRIPLE DIGITS. THE ONLY
EXCEPTIONS TO THIS RULE ARE THE VTU AND SBA SOUTH COAST...WHERE A
SOLID DENSE FOG BANK HUNG AROUND INTO THE AFTERNOON...WHICH ACTUALLY
DROPPED TEMPERATURES.

THE UPPER LEVEL RIDGE OVER SRN ARIZONA WILL CONTINUE TO BUILD AND
EXPAND TO THE NORTHWEST...PARKING ITSELF OVER SRN CA BY FRI.
GRADIENTS OVER THE AREA TURN OFFSHORE ALONG THE WAY...AS HIGH
PRESSURE BUILDS AT THE SURFACE JUST TO THE EAST OF THE RIDGE CORE.
ALL THIS ADDS UP TO CONTINUED WARMING THU AND FRI. FRI CONTINUES TO
LOOK LIKE THE WARMEST DAY DUE TO THE PEAKING OF THE RIDGE...BUT ALSO
DUE TO A DECENT NORTHERLY PUSH IN THE WINDS WHICH WILL BOOST 950MB
TEMPS IN THE 30S AND EVEN LOW 40S C EVERYWHERE. ALL VALLEYS WILL SEE
TRIPLE DIGIT HEAT...WITH EVEN A FEW SPOTS APPROACHING 110 DEGREES.
THE CENTRAL COAST AND SANTA YNEZ VALLEY SHOULD REALLY COOK ON
FRI...AS NORTHEAST WINDS SHOULD WORK THROUGH THE CANYONS. EXPECTING
SEVERAL RECORDS TO BE BROKEN...ESPECIALLY ON FRI...NOT JUST BECAUSE
IT IS THE WARMEST DAY BUT MANY OF THE RECORDS ON AUG 28 ARE FAIRLY
LOW. WITH NO MOISTURE SOURCES UPSTREAM...THE HOT TEMPERATURES WILL
CONTINUE TO LEAD TO VERY DRY HUMIDITIES. ALTHOUGH THIS WILL KEEP
HEAT INDEX READINGS WELL UNDER ACTUAL TEMPERATURES AND ELEVIATE THE
NEED FOR ANY HEAT WARNINGS...IT WILL CONTINUE TO BRING A HEIGHTEN
FIRE GROWTH DANGER. OVERNIGHT HUMIDITIES WILL STAY FAIRLY LOW AS MIN
TEMPS WILL BE ON THE RISE...ESPECIALLY IN THE MOUNTAINS. SATURDAY
MAY BE A BIT COOLER THAN FRI AS THE RIDGE AND OFFSHORE FLOW
WEAKEN...BUT LIKE THU...WILL STILL BE HOT AND QUITE DRY. THE CENTRAL
COAST WILL SEE THE BIGGEST COOLING HOWEVER AS THE NORTHEAST FLOW
WEAKENS.

THERE ARE TWO WILDCARDS TO MENTION. FIRST...OUR FRIEND THE MARINE
LAYER COULD HAVE A FEW ACES UP ITS SLEEVE. ALTHOUGH THE MARINE LAYER
WILL CONTINUE TO SHRINK...AND THE STRATUS SOUTH OF PT CONCEPTION HAS
DISSIPATED WHILE TO THE NORTH IS THINNING...IT COULD TRY TO PUSH
BACK INTO THE SOUTHERN AREAS LATER TONIGHT. WITH OFFSHORE GRADS AND
WEAKER NORTHWEST FLOW OFF THE CENTRAL COAST...BETTER ODDS OF IT NOT
FORMING MUCH...BUT WOULD NOT BE SURPRISED TO BE SURPRISED TOMORROW
MORNING. THE OTHER WILD CARD IS WITH TROPICAL STORM IGNACIO OFF THE
BAJA COAST. IT APPEARS THAT THE STORMS IS BEING TORN IN TWO...WITH
THE LOW LEVEL CIRCULATION HEADED NORTHWEST AND THE UPPER LEVEL
CIRRUS SHIELD HEADED DUE NORTH. THESE HIGH CLOUDS WILL LIKELY STREAM
IN OVER OUR AREA BY FRI. IF THEY ARE THICK ENOUGH...TEMPS COULD BE
AFFECTED...BUT LOW LEVEL HUMIDITIES SHOULD REMAIN UNTOUCHED.

.LONG TERM (SUNDAY-WEDNESDAY)...
SUN AND MON STILL LOOK LIKE THE BIG COOLING DAYS...AS A WEAK LOW
PRESSURE AREA OFF THE NRN CA COAST PUSHES OUR RIDGE TO THE SOUTHEAST
AND RESTORES ONSHORE FLOW. THE MARINE LAYER SHOULD ALSO RE-ESTABLISH
IT SELF IN THE PROCESS...AND TEMPS WILL FALL BACK DOWN TO MORE
SEASONABLE VALUES BY MON. AS THE RIDGE MOVE TO THE EAST...SOUTHERLY
FLOW ALOFT WILL RETURN TO THE AREA...WHICH COULD PULL UP SOME
MOISTURE. FORECAST KEEPS THE MIDDLE OF THE WEEK IN LINE WITH
MONDAY...BUT WILL HAVE TO KEEP AN EYE ON THE SITUATION.

&&

.AVIATION...26/1800Z.
NORTH OF POINT CONCEPTION...EXPECT ONE MORE NIGHT OF LOCALLY DENSE
FOG LATE TONIGHT THROUGH EARLY THURSDAY MORNING BEFORE CONDITIONS
CLEAR OUT DUE TO INCREASING OFFSHORE FLOW.

SOUTH OF POINT CONCEPTION...ONLY PATCHY LOW CLOUDS AND FOG EXPECTED
IN THIS AREA LATE TONIGHT THROUGH EARLY THURSDAY MORNING...NOT
NECESSARILY AFFECTING ANY OF THE TAF SITES.

KLAX...FAIR CONFIDENCE IN THE CURRENT TAF DUE TO A 30 PERCENT
CHANCE OF LOW CLOUDS AND FOG AT THE AIRFIELD SOMETIME AFTER 10Z.

KBUR...HIGH CONFIDENCE IN THE TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING (SEE LAXRFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...KITTELL
AVIATION...SWEET
SYNOPSIS...HOFFER

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 26, 5:00 AM PST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED AUG 26 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-271300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

MAXIMUM TEMPERATURES WILL RISE TO 3 TO 5 DEGREES ABOVE SEASONAL
NORMALS TODAY EVERYWHERE EXCEPT FOR THE IMMEDIATE COAST. THESE
TEMPERATURES WILL CREATE HAZARDS FOR PEOPLE OUTSIDE AND INSIDE
WITHOUT AIR CONDITIONING. VERY DRY AIR WILL ALSO CREATE A POTENTIAL
FOR EXPLOSIVE FIRE GROWTH...PRIMARILY FOR THE MOUNTAINS. A HIGH
POTENTIAL FOR HAZARDOUS RIP CURRENTS WILL ALSO CONTINUE.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

MAXIMUM TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE SEASONAL NORMALS
FROM THROUGH AT LEAST SATURDAY. SOME COASTAL AREAS ACROSS THE
CENTRAL COAST COULD SEE TEMPS 30 DEGREES ABOVE NORMALS. THESE
TEMPERATURES WILL CREATE HAZARDS FOR PEOPLE OUTSIDE AND INSIDE
WITHOUT AIR CONDITIONING. VERY DRY AIR WILL ALSO CREATE A POTENTIAL
FOR EXPLOSIVE FIRE GROWTH...PRIMARILY FOR THE MOUNTAINS. A HIGH
POTENTIAL FOR HAZARDOUS RIP CURRENTS WILL ALSO CONTINUE.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Aug 26, 2:37 PM PST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
337 PM PDT WED AUG 26 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-272230-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
337 PM PDT WED AUG 26 2009

...HOT WEATHER CONTINUING OVER MUCH OF SOUTHWEST CALIFORNIA THROUGH
SUNDAY...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER SOUTHERN ARIZONA WILL
WILL CONTINUE TO BUILD...SLIDING OVER SOUTHERN CALIFORNIA BY FRIDAY.
ALONG WITH WEAKENING ONSHORE FLOW THAT WILL TURN LIGHTLY OFFSHORE
THURSDAY AND FRIDAY MORNING...HOT AND DRY CONDITIONS WILL BECOME
MORE WIDESPREAD THAN WHAT WAS EXPERIENCED ON WEDNESDAY. THURSDAY
THROUGH SATURDAY SHOULD BRING THE WARMEST TEMPERATURES...WHEN
WIDESPREAD TRIPLE DIGIT TEMPERATURES ARE EXPECTED OVER THE INTERIOR
AND VALLEY SECTIONS OF THE SOUTHLAND. TEMPERATURES COULD APPROACH
110 DEGREES IN THE HOTTEST LOCATIONS. A NUMBER OF TEMPERATURE
RECORDS ARE LIKELY TO BE BROKEN...ESPECIALLY ON FRIDAY.

EVEN THE COASTAL SECTIONS WILL HEAT UP...WITH TEMPERATURES PUSHING
INTO THE 80S AT MANY BEACHES...AND COULD APPROACH TRIPLE DIGITS OVER
THE INLAND COASTAL PLAINS. THE CENTRAL COAST WILL SEE THE MOST
DRAMATIC WARM UP THURSDAY AND FRIDAY...AS LIGHT NORTHEAST WINDS WILL
PRODUCE WARMING ALL THE WAY TO THE BEACHES.

THE AIR MASS IS EXPECTED TO BE FAIRLY DRY THROUGH THE WEEK.
ALTHOUGH THIS SHOULD HELP KEEP HEAT INDEX READINGS FROM REACHING
CRITICAL LEVELS...HUMIDITY READINGS WILL REMAIN IN THE SINGLE DIGITS
FOR MOST OF THE DAY OVER THE INTERIOR VALLEYS AND MOUNTAINS. THIS
WILL BRING HEIGHTENED FIRE WEATHER CONCERNS...ESPECIALLY TO THE
MOUNTAIN AREAS WHERE LITTLE TO NO OVERNIGHT RECOVERIES ARE EXPECTED.
SOME SUB-TROPICAL MOISTURE MAY RETURN TO SOUTHWEST CALIFORNIA THIS
WEEKEND...WHICH COULD HELP HUMIDITIES RECOVER ABOVE SINGLE DIGITS.

THE LONG DURATION HEAT EVENT COULD POSE HEALTH HAZARDS FOR ANYONE
OUTDOORS...ESPECIALLY FOR THE ELDERLY...SMALL CHILDREN...AND PETS.
IF YOU PLAN ON BEING OUTDOORS...REMEMBER TO REMAIN HYDRATED BY
DRINKING PLENTY OF WATER...WEAR LOOSE-FITTING CLOTHING AND A
HAT...AND REMAIN IN THE SHADE OR INDOORS AS MUCH AS POSSIBLE.

NEVER LEAVE CHILDREN OR PETS IN CARS WITH THE WINDOWS UP OR
CRACKED DURING THE DAY...EVEN FOR A VERY SHORT TIME...AS
TEMPERATURES CAN QUICKLY REACH LETHAL LEVELS.

GOMBERG/30/HALL/KITTELL

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range

When
August 26, 3:30 PM PST to August 31, 11:59 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Deaths
0 direct, 2 indirect
Reported by
Fire Department/Rescue

The Station Wildfire burned 160,577 acres across the mountains of Los Angeles County in the Angeles National Forest from late August through mid-September. The suspected cause of the fire was arson. The Station Fire destroyed 209 structures, including 89 residences. In addition, two Los Angeles County firefighters were killed on August 30th while evacuating their fire camp. The total suppression cost for the fire was over $93 million.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range2009-08-3049MaleVehicle/Towed TrailerIndirect
Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range2009-08-3035MaleVehicle/Towed TrailerIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193865.